Will My Blood Pressure Medication Give Me ED?by Glenn Gandelman, M.D., M.P.H. Health Professional
What are the best choices for blood pressure medication that would not increase erectile dysfunction (ED) problems?
There is some debate in the medical literature over whether erectile dysfunction is caused by high blood pressure or the medications use to treat the blood pressure. The answer is probably both.
In order to maintain a normal erection blood flow to the penis must be adequate. The arteries that deliver this blood must be healthy. It is well known that individuals with high blood pressure have significant vascular disease, or abnormally functioning blood vessels. Think of an elastic band that is subjected to excessive force. The band may lose some of its elasticity. Alternatively, think of an elastic band that is allowed to harden and stiffen, it too may not be able to spring back as it normally does.
These concepts apply to arteries damaged by long-standing high blood pressure. The arteries are normally elastic and can expand and contract much like an elastic band. High blood pressure damages this ability. Over 40% of men with erectile dysfunction have high blood pressure. From this data, it is clear that high blood pressure must be treated, often with medication.
The medication used to treat high blood pressure can cause or worsen erectile dysfunction. I have noticed that beta-blockers and calcium channel blockers are more likely to cause problems. Other classes of medications such as ACE inhibitors and angiotensin receptor blockers seem to be less problematic. I often need to change the class or dose of medication in ED patients.
An important note: there are some blood pressure medications, such as nitrates, which can cause a dangerous drop in blood pressure when taken with other pills used to treat ED such as Viagra, Levitra, or Cialis. Always discuss the risk of these and any medications with your doctor before use.
Erectile dysfunction is often an uncomfortable issue to discuss. It is nevertheless very important to make you doctor aware of this problem. ED can be a sign of high blood pressure and other diseases that damage blood vessels such as diabetes. Awareness of ED helps me chose appropriate medications and alerts me to illness that can cause the ED and in many cases be treated.
Important: We hope you find this general medical and health information useful, but this Q&A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.